Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Severe Sero Conversion Illness
Aug 21, 2003

I am 54, male previously in excellent health, on no meds, non-smoker, non drinker, exercise > 1 hour every day (before becoming HIV+) and currently in the tail-end (I hope) of a very severe sero-conversion reaction that has involved 5 weeks of nausea, 4 weeks of diarrhea, 3 weeks of fever and chills. I was so ill that I was hospitalized for 11 days. I had every test known to medicine including two abdominal CT's and upper and lower endoscopies.

In 4 weeks I lost 25 pounds (175-->150). I am now at home slowly recovering on TPN.

My infection was likely quite recent as two HIV-1 tests ten days apart (the first on day 5 of the illness and the second while I was in hospital) were both negative. My initial CD4 was 204 and my VL was 650,000.

My best guess is that I was placed on HAART (Epivir, Viread, and Sustiva) within 5 weeks of the infection. After two weeks of therapy my CD4 was 384 and the VL was 2,800.

I am still not able to eat very well. I get full very quickly, bloated, mildly nauseated, have a lot of gas and sometimes I sweat. This passes over two to three hours. It reminds me of dumping syndrome. By the way the diarrhea has stopped and although I have frequent BMs (4-5) during the day they are normal although the quantity of stool is not. I am not losing any more weight.

As far as I can tell the drugs are not causing me any of the listed side effects for them.

My questions: Have you seen conversion reactions as severe as mine; how long does it usually take one to get back to 95 of normalcy, and have you seen the sort of GI symptoms I have; does having such a severe reaction predict in any way my prognosis?

Your answers to the questions I have read on The Body are extremely professional and well written. Thank you for making such a service available to those of us with HIV.

Response from Dr. Pierone

I have not witnessed sero-conversion reactions quite as severe as yours but have had a number of patients that realized in retrospect exactly when they sero-converted because of illnesses very similar to what you have experienced. It is very common to have the GI symptoms that you describe as part of acute HIV, dehydration from diarrhea and vomiting has been the reason for hospitalization in the few people that I have seen with acute HIV. I would expect that you would be back to 95% within the next several weeks, once on the road to recovery things usually progress well.

With regard to prognosis there should be no problems. One could make the argument that since you are receiving early treatment you may have a better long-term prognosis than most. Acute infection is often not recognized and the opportunity for early treatment is missed. (This presupposes that early treatment is a good thing - I believe it is).

If your GI symptoms do not gradually recede this may suggest that the medications are to blame, although the combination that you are on is not known for much GI toxicity. The duration of treatment for acute HIV infection has not been established. Best of luck and keep us informed as to your progress.



Previous
following wbc
Next
Restarting on treatment after 5 years?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement